Alert archive / Arkansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 148, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at May 6, 2009, 6:13 AM CDT for Red River County, Texas; Howard County, Little River County, Sevier County, Arkansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 2009, 6:13 AM CDT (11:13 UTC)
- Expired
- May 6, 2009, 7:15 AM CDT
- In force
- 62 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
Counties Howard County, AR, Little River County, AR, Sevier County, AR, Red River County, TX
The radar
The Western Arkansas radar (KSRX), 160 km from the middle of the area, began a volume at 11:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 5:29 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 11.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2555 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 5.7
- Supercell composite
- 23.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:09 AM CDT, 4 minutes earlier.
Area forecast discussion, May 6, 6:09 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
609 AM CDT WED MAY 6 2009
.DISCUSSION...
EARLY THIS MORNING TWO AREAS OF CONVECTION AFFECTING THE NORTHERN
SECTIONS OF THE FOUR STATE AREA. ONE COMING SOUTHEAST FROM ARKANSAS
AS A LINEAR MCS AND ANOTHER MCS WITH BOWING TENDENCIES...COMING
DOWN THE PIKE FROM OKLAHOMA AND NORTH TEXAS. A NEW SEVERE
THUNDERSTORM WATCH...NUMBER 252 IN EFFECT UNTIL 1 PM CDT FOR ALL
OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND
MOST OF NORTHWEST AND NORTH CENTRAL LOUISIANA EXCEPT FOR GRANT AND
LA SALLE PARISHES. AS EXPECTED AN MCS HAS DEVELOPED OVER OKLAHOMA
ALONG AND NORTH OF A SURFACE LOW OVER NORTH TEXAS AND WARM FRONT
THAT REACHED EAST INTO SOUTHEAST OKLAHOMA AND ACROSS SOUTH
ARKANSAS. THE LEADING EDGE OF THIS NEWLY FORMED SYSTEM HAS MERGED
WITH THE TRAILING EDGE OF THE MORE LINEAR MCS OVER ARKANSAS.
EARLIER DURING THE NIGHT THE NOSE OF THE HIGH LEVEL JET NEARING
THE TEXAS COAST HELPED PRODUCE A FEW SHOWERS OVER EAST TEXAS AND
NORTHWEST LOUISIANA ON THE LEFT FRONT SECTION. THIS MORNING THE
LOW LEVEL JET WAS HELPING LIFT MOISTURE ACROSS THE SURFACE BOUNDARY.
OVERNIGHT THE SOUNDINGS INDICATED A CAP IN PLACE BUT THE
CAP WILL CONTINUE TO BE BROKEN WITH STORMS INCREASING AND SPREADING
ACROSS THE FORECAST AREA...AND THE SPEED WILL BE RATHER FAST.
LARGE HAIL AND STRONG AND DAMAGING WINDS ARE EXPECTED ALONG WITH
LOCALLY HEAVY RAINFALL. KEEP THE FLASH FLOOD WATCH IN EFFECT SINCE
THE STORMS CAN PRODUCE VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME.
THE RAPID MOVING MCS WILL MOVE THROUGH THE AREA TODAY AND OFF TO
THE EAST OVERNIGHT WITH RAIN CHANCES LOWERING. A BOUNDARY WILL BE LEFT
AROUND WHICH WILL LIFT BACK NORTH WITH THE BETTER RAIN CHANCES
REMAINING OVER THE NORTHERN MOST SECTIONS. ANOTHER FRONT STARTS TO
MOVE SOUTH TOWARD THE WEEKEND RETURNING HIGHER CHANCES FOR RAIN
AND POSSIBLY SEVERE THUNDERSTORMS INTO THE WEEKEND. /06/
&&
.AVIATION...
SURFACE OBSERVATIONS FROM ACROSS THE FOUR STATE REGION ARE REPORTING
INTERMITTENT MVFR TO VFR CONDITIONS THIS MORNING AS PATCHY STRATUS
MOVES IN AND OUT OVER AREA AIRPORTS. MOST VISIBILITIES ACROSS
THE REGION ARE BETTER THAN 6 MILES THANKS TO SOUTHERLY WINDS
OCCASIONALLY GUSTING AS HIGH AS 25KTS. THUNDERSTORM ACTIVITY HAS
REMAINED JUST TO THE NORTH OF THE FORECAST REGION THIS MORNING...BUT
DO NOT THINK WE WILL REMAIN SO LUCKY AS WE HEAD INTO THE LATE
MORNING HOURS OF TODAY.
CONVECTION...WHICH WAS HOLDING MAINLY TO THE NORTH OF A DEQ TO ELD
LINE ALL NIGHT...IS NOW GRADUALLY SLIDING SOUTHWARD AND WILL AFFECT
TXK AND ELD DURING THE 12Z TO 14Z TIMEFRAME. IN ADDITION...KEEPING
AN EYE ON AN UPPER LEVEL DISTURBANCE WHICH IS SUPPORTING A MASSIVE
THUNDERSTORM COMPLEX CROSSING THE RED RIVER NORTH OF DALLAS...AND
PUSHING SOUTHEAST TOWARD TYR...GGG AND POSSIBLY LFK. THIS COMPLEX IS
PICKING UP FORWARD SPEED AND SHOULD BE AFFECTING THESE AIRPORTS BY
13Z AT THE EARLIEST...FOLLOWED BY SHV BY AROUND 15Z. VERY STRONG
WINDS AS HIGH AS 50KTS ARE A THREAT WITH THIS COMPLEX. ALSO...WITH
ABUNDANT MOISTURE IN PLACE...ANY OF THESE THUNDERSTORMS WILL PRODUCE
VERY HEAVY DOWNPOURS...REDUCING CIGS BELOW 1KFT AND VISIBILITIES TO
LESS THAN A HALF MILE.
AS THIS UPPER LEVEL DISTURBANCE MOVES EAST...MORE STABLE AIR WILL
SETTLE INTO THE REGION DURING THE EVENING. WITH SOUTHERLY FLOW AND GULF
MOISTURE CONTINUING ACROSS THE REGION THROUGH THE END OF THE
WORKWEEK...STRATUS AND FOGGY CONDITIONS WILL BE MORE AN ISSUE DURING
THE PREDAWN HOURS OF THURSDAY. GUIDANCE IS SUGGESTING CIGS AS LOW AS
300 TO 500 FEET AND VISIBILITIES REDUCED TO 1SM TO 2SM AREAWIDE. /18/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 85 69 90 69 90 / 80 40 10 10 20
MLU 84 68 90 68 90 / 80 50 20 10 20
DEQ 81 63 88 69 88 / 70 10 20 20 30
TXK 82 67 89 70 90 / 80 30 20 10 30
ELD 82 66 89 68 90 / 80 40 20 10 30
TYR 85 70 91 72 91 / 70 30 10 10 20
GGG 85 69 91 70 91 / 70 30 10 10 20
LFK 88 70 92 70 90 / 50 40 10 10 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR THE
FOLLOWING ZONES: ARZ050-051-059>061-070>073.
LA...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR THE
FOLLOWING ZONES: LAZ001>006-012>014.
OK...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR THE
FOLLOWING ZONES: OKZ077.
TX...FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR THE
FOLLOWING ZONES: TXZ096-097-108>112-124>126-136>138.
&&
06/18Hazardous weather outlook, May 5, 12:00 PM CDT, 18 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1200 PM CDT TUE MAY 5 2009 ARZ050-051-059-070-OKZ077-TXZ096-097-108>112-061101- BOWIE-CAMP-CASS-FRANKLIN-HOWARD-LITTLE RIVER-MCCURTAIN-MILLER-MORRIS- RED RIVER TX-SEVIER-TITUS- 1200 PM CDT TUE MAY 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A COMPLEX OF THUNDERSTORMS ACROSS SOUTHERN OKLAHOMA...WILL MOVE INTO SOUTHEAST OKLAHOMA...AND BORDERING AREAS OF NORTHEAST TEXAS AND EXTREME SOUTHWEST ARKANSAS...BY LATE THIS AFTERNOON. LARGE HAIL SHOULD BE THE MAIN SEVERE WEATHER THREAT WITH THESE STORMS...ALTHOUGH DAMAGING WINDS AND ISOLATED TORNADOES COULD BECOME A POSSIBILITY IF THE STORMS HAPPEN TO BECOME MORE SURFACE BASED. IN ADDITION...HEAVY RAIN IN THE BALLPARK OF 1 TO 2 INCHES IN AN HOURS TIME...OR 3 TO 4 INCHES OVER THE PERIOD OF A FEW HOURS...IS POSSIBLE. AS SOME OF THIS RAINFALL MAY OCCUR OVER AREAS WHICH RECEIVED 4 TO 6 INCHES OF RAIN WITHIN THE PAST FEW DAYS...FLASH FLOODING COULD BECOME A THREAT IN NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND EXTREME SOUTHWEST ARKANSAS...IN ADDITION TO THE THREAT OF SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... HEAVY RAIN IS EXPECTED TO CONTINUE THROUGH THE EARLY MORNING HOURS OF WEDNESDAY...RESULTING IN A CONTINUED FLASH FLOODING THREAT ACROSS THE AREA. AN ADDITIONAL 1-2 INCHES OF RAIN IS POSSIBLE. ALTHOUGH THE THREAT OF SEVERE THUNDERSTORMS MAY DECREASE...THE POSSIBILITY OF ISOLATED SEVERE STORMS WILL REMAIN. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...HAM RADIO OPERATORS...AND STORM SPOTTERS MAY BE REQUIRED DURING THE LATE AFTERNOON AND EVENING. ARZ060-061-071>073-LAZ001>006-012>014-TXZ124>126-136>138-061101- BIENVILLE-BOSSIER-CADDO-CLAIBORNE-COLUMBIA-GREGG-HARRISON-HEMPSTEAD- JACKSON-LAFAYETTE-LINCOLN-MARION-NEVADA-OUACHITA-SMITH-UNION AR- UNION LA-UPSHUR-WEBSTER-WOOD- 1200 PM CDT TUE MAY 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA AND NORTHWEST LOUISIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT... A SERIES OF UPPER LEVEL DISTURBANCES WILL PUSH OUT OF THE CENTRAL PLAINS AND ACROSS THE NORTHERN HALF OF THE FOUR STATE REGION BEGINNING EARLY THIS EVENING. ATMOSPHERIC INSTABILITY DURING LATE AFTERNOON SHOULD BE SUFFICIENT TO GENERATE A FEW STRONG STORMS... WITH AN INCREASING THREAT OF SEVERE STORMS THIS EVENING...WITH DAMAGING WINDS AN LARGE HAIL THE MAIN THREAT. HOWEVER...AN ISOLATED TORNADO IS ALSO POSSIBLE. IN ADDITION...HEAVY RAIN IN THE BALLPARK OF 1 TO 2 INCHES WILL BE LIKELY. SOME OF THIS RAIN WILL FALL OVER AREAS WHICH RECEIVED 3 TO 5 INCHES OF RAIN WITHIN THE PAST FEW DAYS. AS A RESULT...FLASH FLOODING WILL BE A THREAT IN NORTH CENTRAL LOUISIANA...AND SOUTH CENTRAL ARKANSAS...IN ADDITION TO THE THREAT OF SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... HEAVY RAIN IS EXPECTED TO CONTINUE THROUGH THE EARLY MORNING HOURS OF WEDNESDAY...RESULTING IN A CONTINUED FLASH FLOODING THREAT ACROSS THE AREA. AN ADDITIONAL 1-2 INCHES OF RAIN IS POSSIBLE. ALTHOUGH THE THREAT OF SEVERE THUNDERSTORMS MAY DECREASE...THE POSSIBILITY OF ISOLATED SEVERE STORMS WILL REMAIN. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...HAM RADIO OPERATORS...AND STORM SPOTTERS MAY BE REQUIRED BY EVENING. LAZ010-011-017>022-TXZ149>153-165>167-061101- ANGELINA-CALDWELL-CHEROKEE-DE SOTO-GRANT-LA SALLE-NACOGDOCHES- NATCHITOCHES-PANOLA-RED RIVER LA-RUSK-SABINE LA-SABINE TX- SAN AUGUSTINE-SHELBY-WINN- 1200 PM CDT TUE MAY 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON AS A WARM FRONT MOVES NORTHWARD ACROSS THE AREA. A FEW STORMS COULD REACH SEVERE LIMITS BY THIS EVENING... WITH LARGE HAIL...AND BRIEF BUT DAMAGING WIND GUSTS...BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... HEAVY RAIN IS EXPECTED TO CONTINUE THROUGH THE EARLY MORNING HOURS OF WEDNESDAY...RESULTING IN PONDING OF WATER ON ROADS AND LOW LYING AREAS. SOME MINOR FLOODING IS ALSO POSSIBLE. THERE WILL ALSO BE THE POSSIBILITY OF AN ISOLATED STORM BECOMING SEVERE. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...HAM RADIO OPERATORS...AND STORM SPOTTERS IS NOT ANTICIPATED AT THIS TIME...DUE TO THE ISOLATED NATURE OF THE SEVERE WEATHER THREAT. VII
In the hours before
Special weather statement, May 6, 5:58 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
558 AM CDT WED MAY 6 2009
ARZ060-061-072-061145-
COLUMBIA-HEMPSTEAD-NEVADA-
558 AM CDT WED MAY 6 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ALERT...EFFECTIVE UNTIL 645 AM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
NEVADA...HEMPSTEAD AND COLUMBIA...
INCLUDING THE FOLLOWING LOCATIONS...
BLUFF CITY...BODCAW...EMMET...HOPE...PERRYTOWN...PRESCOTT...
ROSSTON AND WILLISVILLE...
AT 558 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EMMET...OR 7 MILES SOUTHWEST OF PRESCOTT...
MOVING SOUTHEAST AT 40 MPH.
SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
IF THIS STORM INTENSIFIES FURTHER...A SEVERE THUNDERSTORM WARNING
MAY BE REQUIRED.
18The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:23 PM CDT | River Flood Warning | SHV | Gregg, Harrison, Marion, Upshur | 39 hr |
| May 6, 6:28 AM CDT | Severe Thunderstorm Warning | SHV | Franklin, Red River, Titus | 62 min |
| May 6, 7:00 AM CDT | Flash Flood Warning | SHV | Camp, Franklin, Morris, Red River, Titus | 4 hr |
| May 6, 7:09 AM CDT | Severe Thunderstorm Warning | SHV | Camp, Franklin, Smith, Upshur, Wood | 51 min |
| May 6, 7:21 AM CDT | Severe Thunderstorm Warning | SHV | Bowie, Camp, Cass, Franklin, Morris, Red River and 1 more | 46 min |
| May 6, 7:47 AM CDT | Flash Flood Warning | SHV | Upshur, Wood | 4 hr |
| May 6, 8:35 AM CDT | River Flood Warning | SHV | Bowie, Red River | 3 days |
| May 6, 10:00 AM CDT | River Flood Warning | SHV | Gregg, Rusk | 14 days |
| May 6, 10:11 AM CDT | River Flood Warning | SHV | Gregg, Harrison, Marion, Upshur | 5 days |
| May 6, 8:20 AM CDT | River Flood Warning | SHV | Bienville, Bossier, Webster | 17 days |
| May 5, 10:21 PM CDT | Severe Thunderstorm Warning | SHV | Nevada | 24 min |
| May 6, 12:29 AM CDT | Severe Thunderstorm Warning | SHV | Howard | 31 min |
| May 6, 6:54 AM CDT | Flash Flood Warning | SHV | Hempstead, Howard, Little River, Miller, Nevada, Sevier | 3 hr |
| May 6, 7:16 AM CDT | Severe Thunderstorm Warning | SHV | Hempstead, Howard, Nevada | 44 min |
| May 6, 10:14 AM CDT | River Flood Warning | SHV | Union | 57 days |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2009Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.